Adverse effects of antipsychotics.
Article Type: Report
Subject: Antipsychotic agents (Health aspects)
Antipsychotic agents (Research)
Psychotic disorders (Care and treatment)
Psychotic disorders (Research)
Authors: Sajid, Ayesha
Diaz, David R.
Poor, Maria C.
Pub Date: 03/22/2011
Publication: Name: Annals of the American Psychotherapy Association Publisher: American Psychotherapy Association Audience: Academic; Professional Format: Magazine/Journal Subject: Psychology and mental health Copyright: COPYRIGHT 2011 American Psychotherapy Association ISSN: 1535-4075
Issue: Date: Spring, 2011 Source Volume: 14 Source Issue: 1
Accession Number: 258131233
Full Text: [ILLUSTRATION OMITTED]

Antipsychotic (also known as "neuroleptic") medications are a cornerstone of treatment of patients with psychotic disorders, and all carry their own side effect profiles. Adverse effects of these medications are especially important to take into account because our patients with psychotic disorders may lack insight into their illness and its effect on their lives. This, in turn, sets the stage for noncompliance. The first antipsychotic, chlorpromazine, was synthesized in 1950 and offered hope for chronically mentally ill patients. This medication and each subsequent entry into the antipsychotic market has carried with it the potential for side effects, some quite serious. Even the mildest side effect can contribute to opening the door to patient noncompliance.

Early antipsychotics, usually now termed typical or first generation antipsychotics, have as their common mechanism of action blockade of Dopamine Type 2 or D2 receptors. This pharmacologic action reduces the activity of neurons linking the ventral tegmental area with the limbic and cortical forebrain and can result in less psychotic symptomatology. Unfortunately, side effects can occur with D2 blockade that include involuntary movement disorders arising from the extrapyramidal system. These movement disorders can mimic Parkinson's disease because of the blockade of dopaminergic transmission between the substantia nigra and the dorsal neostriatum. Symptoms can include akathisia (an internal state of restlessness that many patients find both difficult to describe and intolerable) as well as tremors and muscle dystonias. Treatment of this condition can involve anticholinergic medications such as benztropine and trihexyphenidyl. At times, beta blockers are also used. Patients may also develop involuntary movement disorders such as tardive dyskinesia (TD). This can involve any part of the body but frequently targets the musculature of the mouth and face. Antipsychotic-induced dopamine supersensitivity in the nigrostriatal pathway may be responsible. TD has been seen in approximately 30% of patients taking antipsychotics, and the risk increases with the length of exposure to drug. TD is potentially, but not always, irreversible.

Neuroleptic malignant syndrome (NMS) is one of the most serious adverse effects of antipsychotic medication. It is fatal in approximately 10% of correctly diagnosed cases. This syndrome can have various presentations including severe muscle rigidity, instability of autonomics (such as blood pressure, heart rate, etc.), delirium, increased white blood cell count, and elevated creatine phosphokinase, which is a breakdown product of muscle. It is theorized that muscle breakdown can occur due to increased contraction of voluntary muscle, which can also contribute to hyperthermia and rigidity of skeletal muscle. Treatment for NMS is multifaceted and involves supportive treatment including medical management of cardiac rhythm, cooling blankets, intravenous fluids, etc. Specific treatments include the use of dantrolene, which decreases the muscle contractions, and bromocriptine, which can help reverse the dopamine blockade caused by the antipsychotic.

In the 1990s, a second generation of antipsychotic medications was introduced. These drugs are also called "atypical" antipsychotics to distinguish them from the first generation. While they work at D2 sites, they are less potent in their blockade. They also have activity with other neuronal groups, which may account for different and more widely ranging clinical effects. The first of these drugs introduced was Clozapine. It is considered to be very effective and has been shown to reduce the risk of suicide. However, it can exhibit bone marrow toxicity and reduce immune function by reducing the number of granulocytes (a certain form of white blood cell) resulting in "agranulocytosis" in roughly 1% of patients. Clozapine patients are required to have regular checks of their blood counts and are enrolled in a national registry to keep track of adverse events. Clozapine works on other dopamine receptor subtypes and also supports serotonin activity. It antagonizes certain other neurotransmitter neurons, including histamine and acetylcholine. Its side effects can include constipation, drooling, orthostasis, elevated blood sugar, and abnormal lipid profiles. Seizures are also increased in Clozapine patients to a small but significant degree.

The other atypical medications have a mechanism that involves dopamine and serotonin activity and include risperidone, olanzapine, quetiapine, ziprasidone, aripiprazole, paliperidone, asenapine, and iloperidone. As a group, atypicals are thought to have a lower rate of tardive dyskinesia, and many have mood disorder indications in addition to schizophrenia. Also as a group, they may be associated with metabolic side effects including impaired glucose tolerance, elevated lipids, and weight gain. They are rarely associated with diabetic ketoacidosis. Some can cause elevated prolactin levels, which can lead to sexual side effects and galactorrhea. At times decreasing the dose may alleviate the problem but of course may exacerbate psychosis. Alternative medications may be required if the side effect burden is too great.

Certainly the use of these medications requires keen clinical judgment and experience. Even the treatment of side effects with other medications is a judgment call and can result itself in other significant problems. The benefit-to-risk ratio must be explored, and informed consent must be obtained. Close monitoring of side effects, providing ongoing patient education, and aggressive management of problems can lead to better adherence, which in turn can lead to better patient outcomes and functionality.

References

Freedman, R. (2003). Drug therapy: schizophrenia. New England Journal of Medicine, 349, 1738-1749.

Meltzer, H. Y., Alphs, L., Green, A. I., Altamura, A. C., Anand R., Bertoldi, A., ... Potkin, S. (2003). Clozapine treatment for suicidality in schizophrenia. Archives of General Psychiatry, 60, 82-91.

Metzler, H. Y. (1998). Suicide in schizophrenia: risk factors and clozapine treatment. Journal of Clinical Psychiatry, 59 (suppl.), 15-20.

Sadock, B. J., & Sadock, V. A. (2007). Kaplan and Sadock's synopsis of psychiatry: Behavioral sciences/clinical psychiatry, 10th ed. (pp. 488-491). New York: Lippincott, Williams & Wilkins.

By Ayesha Sajid, MD, David R. Diaz, MD, and Maria C. Poor, MD

DR. AYESHA SAJID is a graduate of the Aga Khan University, Medical College, Karachi, Pakistan. She is currently a second-year resident in the General Psychiatry program at the Indiana University School of Medicine, Department of Psychiatry. She can be contacted at asajid@iupui.edu.

DR. DAVID DIAZ is a graduate of the Indiana University School of Medicine and its residency program in psychiatry and has been in practice for 21 years. He is currently the medical director of an adult psychiatry unit at Larue D. Carter Memorial Hospital in Indianapolis and teaches medical students and residents. He can be reached at drdiaz@iupui.edu.

DR. MARIA POOR is a graduate of the Indiana University School of Medicine and its psychiatry residency program. She has been in practice for 21 years, joining the IUSM faculty in 2007. Dr. Poor is medical director of an adult psychiatry unit at Larue D. Carter Memorial Hospital in Indianapolis and has garnered recognition for teaching medical students and residents. She is involved in disaster response as well and can be contacted at mpoor@iupui.edu.
Gale Copyright: Copyright 2011 Gale, Cengage Learning. All rights reserved.